Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Comments Comments
  •  (9)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

A Drug to Gain Fat?

A Drug to Gain Fat?

January 2006

Hope of Treatments Beyond Facial Fillers

Fortunately, it's now known that certain HIV meds are the cause, and by switching off of nucleoside reverse transcriptase inhibitors (NRTIs, also known as nukes), such as d4T (stavudine, Zerit), AZT (zidovudine, Retrovir) and ddI (didanosine, Videx), to more lipo-friendly drugs, such as tenofovir (Viread) or abacavir (Ziagen), you can arrest the process. But can you ever recover that lost layer of fat in your face, arms and legs, or butt? Kinda, sorta, maybe.

Most researchers agree that lipoatrophy is "reversible, but ..." When fat cells return, they do so only extremely slowly, over a period of years, and even then, only partially. The prospect of living with cadaverous cheeks and AIDS stigma for the rest of their lives has HIVers who cannot afford the facial-filler treatments eager for news of drugs that might hurry up the recovery.

View Full Article


  
  • Email Email
  • Comments Comments
  •  (9)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

 

Reader Comments:

Comment by: jorge (palm springs) Tue., Jul. 13, 2010 at 11:49 pm EDT
my problem is fat on back gut and breast. I work out 5 to 6 times a week 1.5 to 2 hours a day. I am only 5'3" and almost 200lbs. I know is the medication. I know is the medication I have stope for a year and all the waight came off. But so did my t-cells. thers nothing you can take. that wont make changes in your body.
Reply to this comment


Comment by: Farzana (Mumbai, India) Wed., May. 5, 2010 at 4:57 am EDT
Suffering from lipoatrophy. I m losing my fats from lower limbs and hands and butt
Reply to this comment


Comment by: tommy36788 (Chicopee,Ma) Wed., Oct. 21, 2009 at 10:59 am EDT
I saw my PA for 18 months twice a month and in that time I kept on dropping weight at about 5 pounds per month. I was on D4T the whole time I was with her. She never looked into the side effects of why I lost so much weight. I no longer see her and I can only wonder how many other people she has done this too. I went from 195 pounds to 145 pounds. And all the clothes I had to buy as I watched my pants fall off of me. I want to sue her just to teach her a lesson. That if she is too lazy to care for us then find other people to practice on..
Reply to this comment


Comment by: Krishna Prasad (India ) Thu., Aug. 6, 2009 at 2:54 am EDT
Sir,

I have a doubt and would request you to consider the same. I am over weight and weigh more than 100 kg. However, my face is not fat and I can even term is slim.I am in the process of reducing the weight but in the mean while I would like to increased the fat on my face alone in short i want to have more chubby cheeks. Sir, please help me in this regards. my mail id is prasad_prasad@yahoo.com
Reply to this comment


Comment by: vuvu (PE,SA) Mon., Jun. 15, 2009 at 4:27 pm EDT
i HAVE A HUGE BUMP 9999999(BUFFALO THING) BEHIND MY NECK,PLEASE I NEED HELP ON HOW TO REDUCE IT AND GAIN WEIGHT ON MY ARMS,LEGS AND BUMS
Reply to this comment


Comment by: NO Name (Canada) Thu., Mar. 5, 2009 at 8:45 pm EST
Have been having very satisfactory results using
400mg pills of Co-enzyme Q10 (NOW Foods) 6 grams of IP6 and 16 grams of Inositol a day. Inositol works in a similar manner to Uridine.
Reply to this comment


Comment by: jeff o. (los angeles ,ca) Sun., Mar. 1, 2009 at 10:17 pm EST
i have been hiv for a long time facial wasting and in my arms leggs and my butt. i go to ucla and my doctor doesn't know what to do for me. i get angry at my self and bitter too. i want my looks back. i wish i could do something about. i cry my self to sleep many nights. please help me.
Reply to this comment
Replies to this comment:
Comment by: Anonymous (NJ) Wed., May. 18, 2011 at 7:23 pm EDT
You sound very, very depressed and I don't blame you one bit. You need to be upfront with your doctor and let him or her know that your self esteem and quality of life are suffering because of this complication of treatment. You should be more aggressive and tell him or her to switch you off any medications that are most likely to cause lipoatrophy (that is, Zerit or AZT or Videx), and/or refer you to a specialist who can administer Radiesse, Sculptra, or any other treatment you need to reconstruct your appearance. If your doctor is unwilling or unable to do any of this, you MUST fire him and get a second opinion from someone who is more experienced, capable, and responsive. Your self-esteem, identity, and quality of life are just as important to you as lab numbers. Please, stop crying yourself to sleep and take some action now, and you will be a much happier, more confident person. Good luck!


Comment by: Fanuel (Ethiopia) Mon., Sep. 22, 2008 at 2:04 pm EDT
I need more information cause I am very thin, so I need some method to be fat. I am 182cm and only 55 Kg
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement